South Dakota, 2011

Hail in South Dakota, June 13, 2011

June 13, 2011 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm produced quarter sized hail across portions of the northern Black Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail across portions of the northern Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 1:00 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 1:00 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT MON JUN 13 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES WEAK HIGH OVER
NORTHWEST SOUTH DAKOTA...WHILE SOUTHERLY/EASTERLY FLOW IS STARTING
TO DEVELOP OVER THE SOUTHERN CWFA. UPPER LEVEL ANALYSIS PLACES RIDGE
OVER THE MIDWEST AND TROF OVER THE NRN ROCKIES INTO THE GREAT
BASIN...BRINGING SOUTHWESTERLY FLOW TO OUR AREA. ROUND OF SHORT
WAVES CONTINUE TO SLIDE THROUGH THE FLOW...WITH THE NEXT APPROACHING
ONE NOW COMING THROUGH EASTERN WYOMING. A COUPLE OF STORMS HAVE
TRIED TO DEVELOP ALREADY OVER THE BLKHLS...THOUGH HAVE BEEN WEAK AND
SHORT LIVED SO FAR.

FOR THIS AFTERNOON/EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP AS
AFOREMENTIONED WAVE CONTINUES ITS EASTERLY PROGRESSION. WINDS ACROSS
THE AREA WILL CONTINUE TO SWITCH SOUTHERLY/EASTERLY BRINGING IN
ADDITIONAL LOW LEVEL MOISTURE. MODELS CONTINUE TO ADVERTISE
INCREASING INSTABILITY IN THE LATE AFTERNOON/EARLY EVE...WITH THE
STRONGEST OVER SOUTH CENTRAL PUSHING INTO PARTS OF SOUTHWEST SODAK
(1-2.5 KJ/KG). SHEAR REMAINS MARGINAL...THOUGH STILL SUFFICIENT TO
PRODUCE ROTATING UPDRAFTS. EXPECT LARGE HAIL AND DAMAGING WIND GUSTS
TO BE THE KEY THREATS. ALSO...FORECAST STORM MOTION FOR RIGHT MOVING
SUPERCELLS IS ADVERTISED TO BE 5-10KTS OVER SOUTH CENTRAL SODAK...SO
WILL HAVE TO KEEP AN EYE OUT FOR THE POSSIBILITY FOR LOCALLY HEAVY
RAINFALL.

ON TUESDAY...COLD FRONT WILL START SLIDING INTO THE AREA EARLY...AND
WILL PUSH ACROSS THE AREA THROUGH THE DAY BRINGING BREEZY CONDITIONS
TO PARTS OF THE AREA ALONG WITH COOLER TEMPERATURES IN ITS WAKE.
UPPER TROF WILL CONTINUE TO PUSH TOWARDS THE AREA. THIS WILL BRING
SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE NRN/ERN
CWFA. INSTABILITY WILL BE ON THE WEAKER SIDE...SO EXPECT STORMS TO
REMAIN TAME. TROF AXIS WILL SLOWLY PUSH EAST OVERNIGHT...WITH PRECIP
TAPERING OFF.

FOR WEDNESDAY...QUIET WEATHER IS EXPECTED THROUGH THE DAY AS WEAK
RIDGE PASSES OVER. LOW LEVEL JET INCREASES OVER THE NWRN CWFA
OVERNIGHT WITH MODEST THETA-E ADVECTION...WHICH MAY LEAD TO A FEW
SHOWERS/THUNDERSTORMS.

EXTENDED...AFTER A BRIEF BREAK IN THE PRECIP...ANOTHER UPPER TROF
WILL SEND SEVERAL DISTURBANCES OVER THE NORTHERN PLAINS FROM
THURSDAY THROUGH THE WEEKEND. THE NEXT WAVE WILL APPROACH THURS
AFTERNOON...TRIGGERING THUNDERSTORMS OVER NORTHEASTERN WY AND THE
BLACK HILLS. AS SURFACE LOW DEVELOPS OVER SOUTHEASTERN MT-
NORTHEASTERN WY...PRECIPITATION WILL INCREASE ACROSS NORTHWESTERN
SD...THEN CONTINUE EASTWARD AS COLD FRONT PUSHES ACROSS SD FRIDAY.
TEMPS WILL REMAIN NEAR AVERAGE...WITH A LITTLE COOLDOWN MONDAY.

&&

.AVIATION...LOCAL MVFR CIGS OVR SOUTH CNTRL SD WL ERODE THROUGH THE
AFTN. SCT CUMULUS CLDS HAV INCRSD OVR BLK HLS AND NERN WY...AND
TSTMS WL DVLP LATER THIS AFTN AND EVENING. COLD FRONT WILL CROSS THE
AREA AFT MIDNIGHT...WITH WINDS SWITCHING TO THE NW. SOME MVFR CIGS
WL MOV ACRS NERN WY DURG THE EARLY MRNG BEHIND THE FRONT...BUT
IMPROVING BY MIDDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 13, 10:50 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 AM MDT MON JUN 13 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1150 AM MDT (1250 PM CDT) MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON
INTO THIS EVENING. THERE IS A SLIGHT RISK SOME OF THESE
STORMS MAY BECOME SEVERE OVER PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY ALONG AND SOUTHEAST OF A
LINE FROM HOT SPRINGS TO WALL TO PHILIP. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL MAY ALSO
BE POSSIBLE...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST NEARLY EACH DAY
OVER VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 13, 5:22 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT MON JUN 13 2011

SDZ026-028-140100-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
622 PM MDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
700 PM MDT...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILL CITY...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHERIDAN LAKE...
  ROCKERVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD
Special weather statement, Jun 13, 5:29 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
629 PM MDT MON JUN 13 2011

WYZ056>058-140115-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
629 PM MDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN
WESTON COUNTIES UNTIL 715 PM MDT...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UPTON...OR 27 MILES SOUTHWEST OF SUNDANCE...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUNDANCE...
  UPTON...
  INYAN KARA MOUNTAIN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 175 AND
187...

JOHNSON
Special weather statement, Jun 13, 6:11 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT MON JUN 13 2011

SDZ026-028-140200-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
711 PM MDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
800 PM MDT...

AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEERFIELD RESERVOIR...OR 8 MILES WEST OF
HILL CITY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  MYSTIC...
  SHERIDAN LAKE...
  SILVER CITY...
  PACTOLA RESERVOIR...
  JOHNSON SIDING...
  HISEGA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JOHNSON

The radar

The Rapid City radar (KUDX), 68 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
June 13, 6:30 PM MST
Where
Pennington County, 3 mi SE of Rochford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.089, -103.677

Hail, Lawrence

When
June 13, 6:47 PM MST
Where
Lawrence County, Nemo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.200, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306229, 306230.